Georgia, 2008

Damaging Winds in Georgia, July 23, 2008

July 23, 2008 · NWS CHS · 2 events in 2 counties and zones

A trough of low pressure in combination with the sea breeze in a highly unstable environment, resulted in scattered thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure in combination with the sea breeze in a highly unstable environment, resulted in scattered thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 23, 6:33 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 23, 6:33 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT WED JUL 23 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
APPROACH FROM THE NORTHWEST TONIGHT. THE WEAKENING FRONT WILL
STALL JUST NORTHWEST OF THE AREA THURSDAY BEFORE DISSIPATING.
ATLANTIC HIGH PRESSURE WILL REMAIN THROUGH THE MIDDLE OF NEXT
WEEK...WITH WEAK LOW PRESSURE ACROSS INLAND AREAS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
EARLY WEDNESDAY EVENING...THUNDERSTORMS WERE FIRING ALONG VARIOUS
BOUNDARIES ACROSS S/W COUNTIES OF THE FORECAST AREA...WHILE
ONGOING MULTICELL CLUSTERS WERE ADVANCING FROM THE MIDLANDS INTO
INLAND COUNTIES OF THE FORECAST AREA. ADJUSTED EVENING POPS TO
LIKELY INLAND THIS EVENING...TAPERED TO SLIGHT CHANCE ACROSS FAR
N/E COUNTIES...THEN...TRANSITIONED TO SLIGHT CHANCE TO CHANCE POPS
OVERNIGHT AS RESIDUAL SHOWERS/THUNDERSTORMS PUSH TOWARD THE
COAST/COASTAL WATERS. MAY YET NEED TO RAISE POPS
OVERNIGHT...ESPECIALLY ACROSS N/E COUNTIES...IF ONGOING
MULTICELLULAR CONVECTION PERSISTS.

THE HIGHEST POTENTIAL FOR ISOLATED DAMAGING WET MICROBURSTS AND
LARGE HAIL WILL EXIST UNTIL AROUND MIDNIGHT...THEN...DIURNAL
STABILIZATION SHOULD LIMIT THE POTENTIAL FOR SEVERE THUNDERSTORMS
OVERNIGHT.

RESIDUAL CLOUD COVER PRODUCED BY EVENING CONVECTION WILL LIMIT
THE AMOUNT OF COOLING WHICH WILL TAKE PLACE TONIGHT...AND EXPECT
LOWS IN THE LOWER TO MID 70S AWAY FROM THE COAST...AND INTO THE
UPPER 70S/NEAR 80 AT THE COAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A COLD FRONT APPEARS TO STALL AND DISSIPATE JUST NORTHWEST OF THE
FORECAST AREA ON THURSDAY. A SOUTHERLY FLOW SHOULD PERSIST AT THE
SURFACE...BUT THE LOW TO MID LEVEL FLOW SHOULD BECOME NORTHWEST
ALLOWING SOME DRIER AIR TO ADVECT INTO THE AREA. WHILE THE DEEP
MOISTURE WILL NO LONGER BE IN PLACE...THERE WILL BE ENOUGH LOW
LEVEL MOISTURE TO WARRANT FORECASTING A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS DURING THE AFTERNOON ACROSS MUCH OF THE
FORECAST AREA. ANY CONVECTION WILL COME TO AN END WITH THE LOSS OF
DAYTIME HEATING THURSDAY EVENING.

DEPENDING ON THE AMOUNT OF RESIDUAL CLOUDINESS IN PLACE...HIGHS
COULD REACH THE LOWER 90S AWAY FROM THE COAST ON THURSDAY. LOWS
THURSDAY NIGHT SHOULD FALL INTO THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A MEAN UPPER LEVEL TROUGH WILL PERSIST FROM EASTERN CANADA SOUTHWARD
THROUGH THE MID ATLANTIC STATES...WHILE MEAN UPPER LEVEL RIDGING
PERSISTS ACROSS THE SOUTHWEST AND SOUTHERN PLAINS STATES.

MODELS CONTINUE TO DIFFER IN THE DETAILS DURING THE EXTENDED
PERIOD. GFS IS MORE AGGRESSIVE WITH SHORTWAVE ENERGY ROUNDING THE
BASE OF THE UPPER TROUGH...MAINTAINING DEEPER LEVEL MOISTURE
ACROSS THE FORECAST AREA. DESPITE MODEL DISAGREEMENT IN SOME OF
THE TIMING AND STRENGTH OF SYNOPTIC FEATURES....THE GENERAL SURFACE
PATTERN IS CONSISTENT BETWEEN THE MODELS. AN ATLANTIC RIDGE WILL
LINGER OVER THE MARINE ZONES...WITH A SURFACE TROUGH PERSISTING
INLAND. A GRADUAL INCREASE IN MOISTURE THROUGH EARLY NEXT
WEEK...IN ADDITION TO THE SERIES OF SHORTWAVES MOVING INTO THE
SOUTHEAST STATES...WILL MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS THROUGH
NEXT WEDNESDAY.

ANOTHER FRONTAL BOUNDARY WILL APPROACH FROM THE NORTHWEST LATE IN
THE WEEKEND THROUGH EARLY NEXT WEEK. CONSIDERING THE TIME OF YEAR
AND MODEL SOLUTIONS...THE FRONTAL BOUNDARY WILL LIKELY STALL JUST
NORTH OF THE REGION. LACKING ANY FRONTAL PASSAGE...SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN MOSTLY DIURNAL IN
NATURE. BEST CHANCE FOR CONVECTION WILL BE WITHIN SEABREEZE
FORCING AND INSTABILITY DURING THE AFTERNOON/EVENINGS...DIMINISHING
TO A SLIGHT CHANCE OR LESS OVERNIGHT.

AFTERNOON HEAT INDICES ARE EXPECTED TO TREND UPWARDS EACH DAY AS
LOW LEVEL MOISTURE INCREASES THROUGH THE PERIOD. HEAT INDICES IN SOME
LOCATIONS COULD EXCEED 105 DEGREES FROM SUNDAY THROUGH AT LEAST
TUESDAY...AS DEWPOINTS WILL REMAIN IN THE MID 70S DURING THE
AFTERNOON HOURS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MOST FORECAST ATTENTION WILL FOCUS ON CONVECTIVE TRENDS TONIGHT.
INCLUDED CBS AT BOTH TERMINALS THIS EVENING...WITH OCCASIONAL
SHOWERS AT KSAV...BUT EITHER TERMINAL COULD BE DIRECTLY IMPACTED
BY STRONGER THUNDERSTORMS WITH BRIEF IFR OR LOWER CONDITIONS
AND GUSTY/SHIFTING WINDS...ESPECIALLY AFTER 01-02Z. EXPECT
AMENDMENTS TO ADDRESS NEAR TERM CONVECTIVE TRENDS.

LATER TONIGHT INTO EARLY THURSDAY...LOW LEVEL MOISTURE MAY SUPPORT
BRIEF MVFR OR LOWER VISIBILITY AT EITHER TERMINAL. HOWEVER...MID/HIGH
LEVEL CLOUDS PRODUCED BY CONVECTION MAY LIMIT THIS POTENTIAL.

ISOLATED SHOWERS/THUNDERSTORMS MAY AGAIN DEVELOP ON THE SEA BREEZE
THURSDAY AFTERNOON. HOWEVER...THE SEA BREEZE MAY STRUGGLE TO PUSH
INLAND...AND LIMITED MENTION OF CBS TO KSAV AFTER 20Z.

EXTENDED AVIATION OUTLOOK...A CHANCE OF MVFR VSBYS EACH MORNING
DUE TO HIGH LOW LEVEL MOISTURE AND LIGHT WINDS...OTHERWISE VFR
CONDITIONS EXPECTED OUTSIDE OF MAINLY AFTERNOON/EVENING CONVECTION.

&&

.MARINE...
AS SURFACE PRESSURE FELL INLAND...THE SURFACE PRESSURE GRADIENT HAD
TIGHTENED ACROSS COASTAL WATERS. PER RECENT OBSERVATION TRENDS...
ISSUED A SMALL CRAFT ADVISORY UNTIL MIDNIGHT FOR SC COASTAL
WATERS NORTH OF EDISTO BEACH...INCLUDING CHARLESTON HARBOR...AND
FOR THE OUTER GA WATERS. WILL CONTINUE TO ASSESS TRENDS THIS
EVENING...AND MAY YET NEED TO EXTEND THE SCAS INTO THE OVERNIGHT
HOURS. ALSO...SYNOPTIC WINDS WILL BE ALTERED BY SHOWERS/
THUNDERSTORMS TONIGHT.

THE MARINE ZONES WILL REMAIN ON THE WESTERN PERIPHERY OF ATLANTIC
HIGH PRESSURE THROUGH THE EXTENDED PERIOD. WINDS WILL GENERALLY
MAINTAIN A SOUTHERLY COMPONENT INTO NEXT WEEK. SPEEDS WILL REMAIN
AT OR BELOW 15 KNOTS OUTSIDE OF ANY THUNDERSTORM ACTIVITY...WITH
SEAS AT OR BELOW 4 FEET.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ330-350-
     374.

&&
Hazardous weather outlook, Jul 23, 3:40 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT WED JUL 23 2008

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-241000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
440 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...A TROUGH OF LOW PRESSURE WILL REMAIN
ANCHORED ACROSS THE CENTRAL PORTIONS OF SOUTH CAROLINA AND GEORGIA
THIS EVENING AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS TROUGH
ARE EXPECTED TO SHIFT SOUTHEAST ACROSS THE AREA THIS EVENING. A
FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL POSSIBLE. IN ADDITION...THUNDERSTORMS WILL PRODUCE
FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REMAIN ALERT FOR POSSIBLE SEVERE WEATHER TODAY. CONTINUE TO
MINOR NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS
SOURCE FOR LATER STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM
WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AMZ330-350-352-354-374-241000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
440 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JAQ

In the hours before

Special weather statement, Jul 23, 6:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
706 PM EDT WED JUL 23 2008

GAZ100-101-232345-
BULLOCH-EFFINGHAM-
706 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BULLOCH AND CENTRAL
EFFINGHAM COUNTIES THROUGH 745 PM EDT...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR GUYTON...OR ABOUT
OVER SPRINGFIELD...MOVING EAST AT 22 MPH.

AREAS IN AND AROUND CLYO...GUYTON...MARLOW...PINEORA...RINCON...
SPRINGFIELD AND STILLWELL WILL BE IMPACTED THROUGH 745 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 23, 6:40 PM EST
Where
Effingham County, 0.9 mi NW of Guyton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.340, -81.390

A tree was reported down on State Route 119 in Guyton, Georgia.

Thunderstorm Wind, Screven

When
July 23, 7:40 PM EST
Where
Screven County, 3.61 mi NW of Zeigler
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.790, -81.760

A tree was reported down on a power line on State Route 21, 8 miles west-northwest of Sylvania, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123917, 123916.